Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 65, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 23, 2004, 3:56 AM EDT for Ottawa County, Michigan. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 3:56 AM EDT (07:56 UTC)
- Expired
- May 23, 2004, 4:45 AM EDT
- In force
- 49 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Ottawa County, MI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 930 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 663 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KGRR 230756
SVRGRR
MIC139-230845-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
356 AM EDT SUN MAY 23 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OTTAWA COUNTY IN SOUTHWEST MICHIGAN
* UNTIL 445 AM EDT
* AT 355 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 13 MILES WEST OF HOLLAND...MOVING EAST AT 35
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROSABELLE BEACH...LAKE MACATAWA...PORT SHELDON AROUND 405 AM EDT
HARLEM...PINE CREEK...BEECHWOOD...WAVERLY AROUND 410 AM EDT
CRISP...NEW HOLLAND...NOORDELOOS AROUND 415 AM EDT
LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
LAT...LON 4296 8614 4307 8580 4282 8580 4278 8600
4278 8621 4288 8624
$$
93 RJDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 10:26 PM EDT, 5 hours 30 minutes earlier.
Area forecast discussion, May 22, 10:26 PM EDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1026 PM EDT SAT MAY 22 2004 .UPDATE... SFC FRONTAL BOUNDARY EXTENDS FROM CENTRAL IOWA EAST TO NORTHERN INDIANA. LATEST RUC SHOWS THIS FRONT MOVING NORTH OVERNIGHT. CONVECTION HAS BEGUN TO FIRE ALONG THE FRONT IN NORTHEAST ILLINOIS AND IS MOVING NORTHEAST ACROSS THE LAKE. WILL KEEP THE LIKELY POPS AS IS ALONG WITH THE CURRENT HEADLINES. HEAVY RAIN IS AGAIN POSSIBLE OVERNIGHT AS MULTIPLE MCS/S TO THE WEST MOVE EAST OVERNIGHT. SEVERE WX WILL REMAIN A POSSIBILITY OVERNIGHT...ESPECIALLY ACROSS THE SOUTHERN CWA AS HELICITY INCREASES WITH THE ARRIVAL OF THE FRONTAL BOUNDARY AND LIS REMAIN BELOW ZERO. WILL TWEAK TEMPS TO REFELCT CURRENT TRENDS. && .GRR...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR THE NORTH HALF TONIGHT (ROUGHLY NORTH OF I96). FLOOD WARNING FOR THE COUNTIES OF MUSKEGON...OTTAWA...KENT...IONIA...CLINTON...ALLEGAN...BARRY...EATON. ..INGHAM...VAN BUREN...KALAMAZOO...CALHOUN...AND JACKSON UNTIL 8 AM SUNDAY. && 93
Hazardous weather outlook, May 22, 6:19 AM EDT, 21 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 619 AM EDT SAT MAY 22 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-231000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 619 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT ACROSS ALL OF SOUTHWEST MICHIGAN. THE RISK OF SEVERE THUNDERSTORMS IS GREATEST FROM EARLY THIS AFTERNOON INTO MID EVENING. HAIL TO 1 INCH AND WIND GUSTS TO NEAR 65 MPH ARE THE MOST LIKELY HAZARD. AS ALWAYS...VERY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO EXPECTED. STORMS WILL MOVE TO THE EAST AROUND 35 MPH. BESIDES THE THREAT FOR SEVERE WEATHER...FLOODING IS ALSO AN ISSUE. AFTER NEARLY A WEEK OF OCCASIONAL HEAVY RAINFALL...THE GROUND IS SATURATED. MOST RIVERS AND STREAMS IN SOUTHWEST MICHIGAN ARE NEAR BANKFULL. ADDITIONAL RAINFALL TODAY AND TONIGHT WILL ONLY ADD TO THE FLOODING PROBLEM. A NEARLY STATIONARY FRONT WILL REMAIN OVER THE AREA THROUGH TONIGHT. THIS WILL ALLOW THUNDERSTORMS TO TRACK EAST ALONG THE FRONT FROM IOWA INTO MICHIGAN. THIS WILL BRING MORE HEAVY RAIN TO AREAS THAT HAVE HAD SIGNIFICANT RAINFALL FOR OVER A WEEK. EXPECT PROBLEMS TRAVELING DUE TO ROAD FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WITH THE FRONT AROUND LOWER MICHIGAN THROUGH SUNDAY...EXPECT PERIODS OF THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL. SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING. ANOTHER STORM SYSTEM WILL BRING MORE SHOWERS AND THUNDERSTORMS LATE MONDAY INTO TUESDAY. COOL UNSTABLE AIR WILL ALLOW FOR SHOWERS TO CONTINUE INTO WEDNESDAY. THESE SHOWERS WILL NOT BE NEARLY AS HEAVY AS WHAT IS EXPECTED TODAY THROUGH SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING ...THEN AGAIN SUNDAY AFTERNOON AND EVENING. WDM MJK
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 12:09 AM EDT | Special Marine Warning | GRR | 51 min | |
| May 23, 12:09 AM EDT | Special Marine Warning | GRR | 51 min | |
| May 23, 3:45 AM EDT | Special Marine Warning | GRR | 45 min | |
| May 23, 3:45 AM EDT | Special Marine Warning | GRR | 45 min | |
| May 23, 4:56 AM EDT | Special Marine Warning | GRR | 49 min | |
| May 23, 4:56 AM EDT | Special Marine Warning | GRR | 49 min | |
| May 23, 4:28 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Eaton | 47 min |
| May 23, 4:53 PM EDT | Severe Thunderstorm Warning | GRR | Ingham | 52 min |
| May 23, 4:58 PM EDT | Severe Thunderstorm Warning | GRR | Allegan | 32 min |
| May 23, 5:14 PM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 46 min |
| May 23, 5:15 PM EDT | Special Marine Warning | GRR | 60 min | |
| May 23, 5:15 PM EDT | Special Marine Warning | GRR | 60 min | |
| May 23, 5:16 PM EDT | Severe Thunderstorm Warning | GRR | Barry | 29 min |
| May 23, 5:29 PM EDT | Severe Thunderstorm Warning | GRR | Ionia, Kent | 61 min |
| May 23, 5:30 PM EDT | Tornado Warning | GRR | Ingham | 30 min |
| May 23, 5:48 PM EDT | Severe Thunderstorm Warning | GRR | Kalamazoo | 42 min |
| May 23, 6:01 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 59 min |
| May 23, 7:16 PM EDT | Severe Thunderstorm Warning | GRR | Clinton | 29 min |
| May 23, 7:32 PM EDT | Severe Thunderstorm Warning | GRR | Mecosta, Newaygo | 58 min |
| May 23, 7:52 PM EDT | Special Marine Warning | GRR | 53 min | |
| May 23, 7:52 PM EDT | Special Marine Warning | GRR | 53 min | |
| May 23, 7:56 PM EDT | Tornado Warning | GRR | Mecosta | 34 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.